Published online May 15, 2023. doi: 10.4251/wjgo.v15.i5.892
Peer-review started: January 13, 2023
First decision: January 21, 2023
Revised: February 1, 2023
Accepted: April 7, 2023
Article in press: April 7, 2023
Published online: May 15, 2023
Hepatocellular carcinoma (HCC) is one of the most common cancers worldwide and has a high mortality. However, the treatment options for advanced HCC are limited to tyrosine kinase inhibitors, such as sorafenib and lenvatinib. Since previous regimens have an insufficient efficacy, the combination therapy of atezolizumab and bevacizumab (Ate/Bev) has been investigated, which showed an improvement in progression-free and overall survival. However, the adverse events of this combination therapy in advanced HCC have not been established. Herein, we report a novel case of an unresectable HCC and acute respiratory distress syndrome (ARDS) after a combination therapy of Ate/Bev.
An 82-year-old male visited our outpatient clinic for an incidentally detected liver mass. Liver magnetic resonance imaging and enhanced chest computed tomography (CT) were performed, which showed arterial hyperenhancement with washout in delayed phase suggesting HCC, and a well-defined metastatic solid nodule, respectively. F-18 fluorodeoxyglucose positron emission tomo
Clinicians should be aware of severe pneumonitis due to the immune-related adverse events of this combination therapy, and patients should be closely monitored after therapy.
Core Tip: Nowadays, the combination therapy of atezolizumab and bevacizumab is recommended as the first-line systemic treatment for advanced hepatocellular carcinomas. A global phase III study and recent real-world studies demonstrated rare life-threatening adverse events of atezolizumab and bevacizumab. However, our patient underwent acute respiratory distress syndrome and finally died three days after treatment. To the best of our knowledge, this is the first case of severe respiratory failure resulting in death with a very short interval from atezolizumab and bevacizumab administration. Therefore, we suggest close monitoring of lung toxicity after therapy.